Thunderstorm Wind, Sheridan
- When
- August 30, 3:53 PM MST
- Where
- Sheridan County, 0.49 mi E of (Shr)sheridan Co Arp
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.770, -106.970
An isolated severe thunderstorm produced a strong wind gust at the Sheridan Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated severe thunderstorm produced a strong wind gust at the Sheridan Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 30, 2:18 PM MST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
318 PM MDT FRI AUG 30 2013
.SHORT TERM...VALID FOR SAT AND SUN...
SURFACE TROUGH MOVING ACROSS OUR WESTERN ZONES LATE THIS
AFTERNOON. STRONG MIXING AHEAD AND BEHIND THE TROUGH HAS ALLOWED
TEMPERATURES TO REACH THE LOWER 90S AND RH'S TO FALL INTO THE
TEENS. GUSTY WINDS AND LOW RH'S WILL CONTINUE TO BRING CRITICAL
FIRE WEATHER CONDITIONS TO OUR FAR WESTERN ZONES THROUGH EARLY
THIS EVENING AND WILL LET THE RED FLAG WARNING TO CONTINUE. THE
SURFACE WAVE WILL BRING A FEW ISOLATED THUNDERSTORMS THIS EVENING
WITH THE BEST CHANCE BEING OVER OUR FAR EASTERN ZONES WHERE
AFTERNOON HEATING HAS PRODUCED CAPES NEAR 1000 J/KG. THIS WILL
OVERLAY MID LEVEL STEEP LAPSE RATES AND A FEW ISOLATE STORMS ARE
EXPECTED.
STRONG SHORT WAVE WILL MOVE ACROSS SOUTHERN CANADA TONIGHT AND
WILL PUSH A SECONDARY COLD FRONT THROUGH OUR AREA. MAIN FORCING
WITH THIS SHORT WAVE WILL BE NORTH OF OUR FORECAST AREA AND HAVE
GONE WITH A DRY FORECAST AFTER 06Z. TIGHT PRESSURE GRADIENT
SETTING UP ON SATURDAY FOR WINDY CONDITIONS ACROSS OUR EASTERN
ZONES. ALTHOUGH WINDY CONDITIONS ARE EXPECTED SATURDAY...RH'S WILL
ONLY FALL INTO THE LOW TO MID 20 PERCENT RANGE AND NO FIRE WEATHER
HIGHLIGHTS ARE ANTICIPATED. WILL HEADLINE THE FIRE WEATHER
FORECAST FOR WINDY CONDITIONS TOMORROW. BIGGEST IMPACT WITH THE
COLD FRONT WILL BE NEAR SEASONAL TEMPERATURES ON SATURDAY. HIGHS
ARE ONLY EXPECTED IN THE UPPER 70S TO LOWER 80S.
SUNDAY WILL BE HOT AND DRY AS ANOTHER RIDGE OF HIGH PRESSURE
BUILDS BACK OVER THE NORTHERN PLAINS. THE RIDGING IS THE RESULT OF
LOW PRESSURE JUST OFF THE WEST COAST AND ANOTHER TROUGH OVER THE
GREAT LAKES. AFTERNOON TEMPERATURES WILL BE IN THE UPPER 80S TO
LOWER 90S. RICHMOND
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
HOT WEATHER IS IN THE CARDS AGAIN NEXT WEEK AS A LARGE AND SUMMER-
LIKE 500-HPA RIDGE REBUILDS ACROSS THE REGION. THIS PATTERN SHOULD
LOOK VERY SIMILAR TO THE ONE WE HAVE EXPERIENCED OVER THE LAST ONE
TO TWO WEEKS...WITH HIGHS AGAIN IN THE 90S F ON MANY DAYS AND OVER
MUCH OF THE AREA. VERIFICATION REVEALED OUR FORECASTS AVERAGED A 2
TO 4 F COLD BIAS AT THE LONG TERM PERIODS PRECEDING THE RECENT HOT
WEATHER. GIVEN THE STRIKING SIMILARITIES WITH THE UPCOMING RIDGING
WE RAISED HIGHS A FEW DEGREES F IN SEVERAL PERIODS NEXT WEEK SINCE
WE COULD HAVE ANOTHER RELATIVE COLD BIAS NEXT WEEK. LOCAL GUIDANCE
WHICH IS WEIGHTED TOWARD THE BEST-PERFORMING MODELS IN RECENT DAYS
SUGGESTS WE MAY STILL NOT BE WARM ENOUGH ON SOME DAYS LIKE THU. WE
DO NEED TO NOTE THAT THE 12 UTC GUIDANCE SHOWS A WEAK COLD FRONTAL
PASSAGE ON ABOUT TUE THOUGH...WHICH COULD TEMPER HIGHS JUST A BIT.
BY FRI...GUIDANCE DIVERGES WITH THE HANDLING OF A CLOSED LOW ALOFT
OVER THE PACIFIC NORTHWEST...WITH THE 12 UTC GFS QUICKLY TAKING IT
AND A ROBUST COLD FRONT EAST THROUGH THE AREA. THE ECMWF IS SLOWER
AND FURTHER NORTH WITH IT. THAT IS A MORE LIKELY SCENARIO WITH THE
SLOW-TO-CHANGE LARGER-SCALE PATTERN. BASED ON THAT...WE DECIDED TO
ADVERTISE ANOTHER DAY OF 90S F ON FRI /SOME 10 TO 20 F WARMER THAN
THE GFS WOULD SUGGEST/. LOW POPS DO CREEP INTO THE PICTURE FOR THE
WHOLE AREA ON FRI THOUGH AS HEIGHTS ALOFT FALL A BIT EVEN WITH THE
PREFERRED ECMWF SOLUTION. SCHULTZ
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TONIGHT INTO SATURDAY.
THERE IS ONLY A LOW CHANCE OF A STORM WITH SUB-VFR WEATHER THROUGH
THIS EVENING. A COLD FRONT WILL CROSS THE AREA OVERNIGHT AND BRING
A SHIFT TO NORTHWEST WINDS...WHICH COULD GUST TO 25 KT FOR A WHILE
AFTER FRONTAL PASSAGE IN PLACES LIKE KSHR AND KMLS. THE BETTER BET
FOR GUSTY WINDS WILL BE ON SAT OVER SOUTHEASTERN MT. SCHULTZ
&&
.PRELIMINARY POINT TEMP/POPS...
SAT SUN MON TUE WED THU FRI
-----------------------------------------------------------
BIL 061/083 053/088 059/094 064/093 063/090 063/094 065/092
20/U 00/U 00/U 12/T 21/B 12/T 22/T
LVM 051/086 046/091 053/095 055/093 055/093 055/093 055/092
20/U 00/U 02/T 22/T 22/T 22/T 22/T
HDN 059/085 052/090 056/097 060/094 062/091 061/096 064/093
20/U 00/U 00/U 11/B 11/B 11/B 22/T
MLS 062/084 054/086 060/094 065/094 066/089 064/096 067/092
20/U 00/U 00/U 11/B 11/B 11/B 22/T
4BQ 059/085 052/086 058/094 062/092 064/089 062/095 064/092
20/U 00/U 00/U 01/U 11/B 11/B 22/T
BHK 060/080 052/079 055/088 060/088 064/085 060/090 064/089
21/N 00/U 00/U 01/U 11/B 11/U 22/T
SHR 056/085 049/088 055/094 058/093 057/090 057/093 060/092
20/U 00/U 00/U 01/B 11/B 12/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
ZONES 40-64>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 249 PM MDT FRI AUG 30 2013 MTZ040-041-056-064>068-312100- NORTHERN PARK-NORTHERN SWEET GRASS-RED LODGE FOOTHILLS- PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- 249 PM MDT FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS FOR THE GALLATIN NATIONAL FOREST IN SOUTH CENTRAL MONTANA THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
446 PM MDT FRI AUG 30 2013
MTC003-302330-
BIG HORN MT-
446 PM MDT FRI AUG 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIG HORN COUNTY
UNTIL 530 PM MDT...
AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS FROM 10 MILES SOUTHWEST OF LODGE
GRASS TO 8 MILES NORTHWEST OF DAYTON...AND MOVING EAST AT 35 MPH.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE... LODGE
GRASS...DECKER...WYOLA...KIRBY...ROSEBUD BATTLEFIELD PARK AND TONGUE
RIVER RESERVOIR PK...MOTORISTS ALONG I-90 SOUTH OF LODGE GRASS.
LAT...LON 4535 10764 4540 10681 4531 10676 4518 10677
4518 10668 4500 10658 4500 10741
TIME...MOT...LOC 2244Z 273DEG 40KT 4521 10753 4498 10735
TESARThe Billings radar (KBLX), 176 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472583.